Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 304, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 24, 2002, 2:03 AM CDT for Ford County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 2:03 AM CDT (07:03 UTC)
- Expired
- Aug 24, 2002, 3:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 12 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 2:10 AM CDT | Thunderstorm Wind 52 E | Dodge City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 11:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1873 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
870 WUUS53 KDDC 240703 SVRDDC KSC057-240800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 202 AM CDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORD COUNTY IN SOUTHWEST KANSAS * UNTIL 300 AM CDT * AT 202 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF HOWELL...OR ABOUT 6 MILES NORTHEAST OF CIMARRON...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED HOWELL AT 210 AM CDT DODGE CITY AT 230 AM CDT FT. DODGE AT 240 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3790 10021 3766 10019 3765 9994 3789 9990 FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:45 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 24, 12:45 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1245 AM CDT SAT AUG 24 2002 DAYS 1-2... UNSEASONABLY STRONG SHORTWAVE TROUGH WILL BE EXITING SW KS BY NOON. BUT NOT BEFORE MUCH OF THE CWA RECEIVES ABUNDANT RAINFALL. MCS WILL BE MOVING THROUGH THE EASTERN HALF OF CWA THROUGH MIDDAY. WILL GO 80% POPS FOR AREAS NORTH AND EAST OF DDC THIS MORNING, WITH 60% POPS AT DDC AND 20 POPS SW CORNER. SFC BASED CONVECTION COULD FIRE EARLY IN THE AFTERNOON BEHIND THE WAVE IN THE SOUTHERN COUNTIES ON THE OUTFLOW FROM THE MCS, WHICH COULD BE SEVERE. BUT IF THE OUTFLOW BDRY IS IN OKLAHOMA THEN NOT MUCH WILL HAPPEN. UPSLOPE FLOW WILL ALSO DEVELOP ACROSS THE HIGH PLAINS. STORMS MAY FIRE ON THE FOOTHILLS OF SE WY AND NORTHERN CO AND THEN MOVE SE AND SSE TOWARD FAR WESTERN KS AFTER DARK. SO WILL INTRODUCE SLIGHT CHANCE POPS TO COVER THIS. GOING TEMPS LOOK ON TARGET THROUGH SUNDAY. WILL BACK OFF JUST A FEW DEGREES TODAY FOR DDC AREA SINCE OUTFLOW AND CLOUD DEBRIS WILL HANG AROUND MUCH OF THE DAY. DAYS 3-7... NO CHANGES. FINCH PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 81 66 88 66 / 60 10 0 10 GCK 83 66 90 65 / 40 10 0 10 EHA 92 67 91 65 / 20 20 0 10 LBL 92 67 90 66 / 20 10 0 10 HYS 77 67 88 66 / 80 10 0 10 P28 81 68 90 68 / 80 10 0 10 .DDC...NONE.
In the hours before
Local storm report, Aug 23, 10:40 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1040 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM 10S MEADE KS 0.75 IN HAIL
08/23/02 MEADE A SHERIFF DEPUTY REPORTED
DIME SIZED HAIL AT THE
MEADE STATE LAKE.
0910 PM 5S FOWLER KS 0.75 IN HAIL
08/23/02 MEADE HAIL REPORTED BY MEMBER
OF THE PUBLIC.
0914 PM 5S FOWLER KS 1.00 IN HAIL
08/23/02 MEADE HAIL REPORTED BY MEMBER
OF THE PUBLIC.
0923 PM 7SW MINNEOLA KS 0.75 IN HAIL
08/23/02 CLARK HAIL REPORTED BY MEMBER
OF THE PUBLIC.
0928 PM 15NE MEADE KS 1.00 IN HAIL
08/23/02 MEADE HAIL REPORTED BY MEMBER
OF THE PUBLIC ON HW54,
JUST SOUTHWEST OF THE
MEADE AND CLARK COUNTY
LINE.
0931 PM 4S MINNEOLA KS 0.75 IN HAIL
08/23/02 CLARK HAIL REPORTED BY TRAINED
SPOTTER.
0932 PM 6NE FOWLER KS 1.75 IN HAIL
08/23/02 MEADE HAIL REPORTED BY MEMBER
OF THE PUBLIC.
0946 PM 2W MINNEOLA KS 0.88 IN HAIL
08/23/02 CLARK REPORTED BY MEMBER OF THE
PUBLIC.
0955 PM 3NW BLOOM KS 0.88 IN HAIL
08/23/02 FORD REPORTED BY MEMBER OF THE
PUBLIC.
MBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| Aug 23, 9:12 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 48 min |
| Aug 23, 9:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 54 min |
| Aug 24, 12:30 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 45 min |
| Aug 24, 1:41 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 49 min |
| Aug 24, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.